14 doctors weighed in:

I have had the mirena (levonorgestrel) for 10 months but i've been on my period for 3 weeks now. Is this normal with an IUD or should I be concerned?

14 doctors weighed in
Dr. Jeff Livingston
Obstetrics & Gynecology
9 doctors agree

In brief: Need IUD check

Most people with a Mirena (levonorgestrel) iud have very light periods or no periods at all.
When there is a distinct change in the bleeding pattern like you are experiencing it needs to be checked. I have seen patients catch infections that leads to bleeding. I've seen the iud slip down to the lower part of the uterus and cervix which leads to bleeding. Sometimes its just normal. Have a doc check your iud.

In brief: Need IUD check

Most people with a Mirena (levonorgestrel) iud have very light periods or no periods at all.
When there is a distinct change in the bleeding pattern like you are experiencing it needs to be checked. I have seen patients catch infections that leads to bleeding. I've seen the iud slip down to the lower part of the uterus and cervix which leads to bleeding. Sometimes its just normal. Have a doc check your iud.
Dr. Jeff Livingston
Dr. Jeff Livingston
Thank
Dr. Andrew Silverman
Fertility Medicine
3 doctors agree

In brief: Possibly

Iud's can be associated with prolonged periods, and heavy flow.
Clearly a 3 week period is unusual. If your flow is as heavy as a normal period it needs to be checked.

In brief: Possibly

Iud's can be associated with prolonged periods, and heavy flow.
Clearly a 3 week period is unusual. If your flow is as heavy as a normal period it needs to be checked.
Dr. Andrew Silverman
Dr. Andrew Silverman
Thank
1 comment
Dr. David Finke
The Mirena IUD is very effective at reducing menstrual blood flow. Any changes that your are describing should be evaluated with an ultrasound--if normal, reassurance and follow up with your GYN is recommended.
Get help from a real doctor now
Dr. Jane Van Dis
Board Certified, Obstetrics & Gynecology
15 years in practice
47M people helped
Continue
108,000 doctors available
Read more answers from doctors